NAFDAC Probes NYSC Corps Member’s Death In Enugu Camp Over Suspected Fake Drugs | Sahara Reporters
The deceased, Comrade Etimbuk Daniel, was the immediate past Students’ Union Government (SUG) president of Akwa Ibom State University.
The National Agency for Food and Drug Administration and Control (NAFDAC) has commenced an investigation into the death of a National Youth Service Corps (NYSC) member at the orientation camp in Agwu, Enugu State, following allegations that substandard or falsified medicines may have contributed to his death.
The deceased, Comrade Etimbuk Daniel, was the immediate past Students’ Union Government (SUG) president of Akwa Ibom State University.
In a press release dated October 19, 2026, NAFDAC said it had launched an investigation into the incident and urged the public to refrain from drawing conclusions about the cause of death until its findings were established.
The agency said preliminary clinical assessments suggested that Daniel died from acute kidney injury secondary to severe dehydration and shock, while stressing that the findings did not establish whether the medicines administered to him contributed to his death.
“The Agency urges the public to avoid drawing conclusions about the cause of death pending the outcome of its investigations,” the statement said.
According to NAFDAC, preliminary information indicated that Daniel was first taken to the camp clinic on Wednesday, October 7, with symptoms suggestive of severe malaria and a history of peptic ulcer disease.
He was reportedly treated and stabilised before being discharged with oral medications the following morning.
However, he returned to the clinic on Saturday, October 10, with right thigh pain, profuse sweating and recurrent episodes of low blood pressure.
NAFDAC said Daniel’s condition deteriorated, with poor urine output persisting despite fluid resuscitation, prompting his referral to the University of Nigeria Teaching Hospital (UNTH), Ituku-Ozalla.
He reportedly became comatose at the hospital, where resuscitation efforts were unsuccessful.
The agency said its preliminary assessment identified acute kidney injury secondary to severe dehydration and shock as the suspected cause of death.
It added, however, that the assessment did not establish a causal link between the medicines administered to Daniel and his death.
As part of its investigation, NAFDAC said its officers had visited the camp clinic, interviewed the medical personnel involved in Daniel’s treatment and other staff members, and collected samples of the medicines for laboratory analysis.
The agency said further regulatory action would be taken based on the outcome of the investigation.
“NAFDAC officers have visited the camp clinic, interviewed the attending medical personnel and other staff, and collected samples of the medicines for laboratory analysis and further regulatory action as necessary,” the statement said.
The agency added that it would take appropriate action once the investigation was concluded.
NAFDAC also commiserated with Daniel’s family and urged members of the public to remain calm while investigations continued.
The agency reiterated its commitment to ensuring that medicines available in Nigeria meet the required standards of safety, quality and efficacy.
The investigation follows an earlier report by SaharaReporters on October 12, which said Daniel died at the NYSC orientation camp after allegedly taking fake drugs and experiencing delays in receiving medical attention.
According to the report, Daniel complained of a headache and was administered medication, but his condition reportedly worsened afterwards.
The President of the National Association of Nigerian Students (NANS), Akinteye Babatunde Afeez, said the deceased had requested to be taken to a hospital after his condition deteriorated, but the necessary approval allegedly came too late.
“According to the information available to us, Comrade Daniel complained of a headache and was administered some medication. Unfortunately, his condition reportedly worsened after taking the drugs,” Afeez said in a statement cited by SaharaReporters.
“He requested to be taken to the hospital, but the necessary approval allegedly came too late, and he passed away before he could be taken for medical attention.”
Afeez also alleged that a doctor subsequently identified the drugs administered to Daniel as fake, calling for a thorough investigation to establish the circumstances surrounding his death.
“We were further informed that the doctor later identified the drugs administered to him as fake. These are deeply troubling allegations that require a thorough investigation to establish the circumstances surrounding his tragic death,” he said.
The allegations had raised concerns about the quality of medicines available at NYSC orientation camps and the procedures for transferring corps members requiring urgent medical attention to external health facilities.
Afeez described the incident as a devastating loss to Daniel’s family, colleagues, the Akwa Ibom State University community and the wider student movement.
“The menace of fake drugs continues to pose a grave threat to lives in our society, and this tragic incident underscores the urgent need for accountability, proper medical care, and stronger measures to protect the lives of our young people,” he said.